Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Mar 16, 2021, 5:07 PM CDT for Wayne County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2021, 5:07 PM CDT (22:07 UTC)
- Expired
- Mar 16, 2021, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
County Wayne County, MS
The radar
The Mobile radar (KMOB), 105 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
750 WWUS84 KMOB 162207 SPSMOB Special Weather Statement National Weather Service Mobile AL 507 PM CDT Tue Mar 16 2021 ALZ051-052-MSZ067-162245- Choctaw AL-Washington AL-Wayne MS- 507 PM CDT Tue Mar 16 2021 ...A DEVELOPING INTENSE THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND SOUTHEASTERN WAYNE COUNTIES UNTIL 545 PM CDT... At 506 PM CDT, the strong thunderstorm was located over Clara, or 7 miles southwest of Waynesboro, moving east at 30 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Waynesboro, Clara, Millry and Buckatunna. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3149 8879 3164 8878 3177 8830 3150 8829 TIME...MOT...LOC 2206Z 261DEG 25KT 3160 8873 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Mar 16, 4:30 PM CDT, 37 minutes earlier.
Area forecast discussion, Mar 16, 4:30 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
430 PM CDT Tue Mar 16 2021
.NEAR TERM UPDATE /Now Through Wednesday night/...
...Severe Weather Outbreak Increasingly Likely Across Portions of
the Deep South...
As of this afternoon, a low level convergence zone across interior
portions of southeast Mississippi east through south central
Alabama has moved very little today. This area has been the focus
for mesoscale ascent aided by strong moisture advection into the
convergence zone. This has resulted in continued generation and
re-generation of convection that has moved repeatedly over the
same locations much of the day. Several inches of rain has
already occurred in these locations and another inch or two will
still be possible through mid evening before the boundary begins
to lift back to the north in response to increasing low level
southerly flow. A Flash Flood Watch was issued for these areas
earlier today and will remain in effect through 05z.
In addition to the heavy rain and flash flood threat, a few severe
thunderstorms have also occurred in the vicinity of the low level
boundary. SBCAPE around 2000j/kg, per local LAPS data, have been
noted this afternoon south of the boundary along with effective
deep bulk shear on the order of 35-40 kts. A few storms have taken
advantage of this favorable thermodynamic and kinematic
environment and become surface based. This may continue through
early evening with the primary threats of damaging winds and large
hail. An isolated tornado cannot be completely ruled out in the
vicinity of the boundary where effective SRH has become maximized.
Despite some clockwise turning of the hodographs in the 0-3km
layer, overall low level winds remain rather weak which is likely
limiting a greater near term tornado threat. This severe threat
should diminish as the boundary lifts north later this evening and
there are temporary mid level height rises ahead of the next
vigorous system to the west.
Attention turns to the severe weather outbreak likely to impact
portions of our region, especially interior southeast Mississippi
east into interior southwest and south central Alabama Wednesday
afternoon through Wednesday night. All signs are pointing to a
rather volatile severe weather set up across a large portion of
lower Mississippi Valley into the Southeastern U.S. A vigorous mid
and upper level low pressure system currently over the Desert
Southwest will move east across the Southern Plains Wednesday and
into the western Tennessee Valley by early Thursday morning.
Surface low pressure will develop across central Oklahoma
Wednesday morning and lift east-northeast while deepening across
southern Missouri through Wednesday night. A cold front will
extend southward from the surface low from the vicinity of eastern
Oklahoma southwest into eastern Texas by around 18z. The surface
warm front should be well to our north by midday Wednesday from
middle Tennessee into north Georgia.
Latest model guidance suggests that a pronounced elevated mixed
layer will advect northeast from the high elevations of northern
Mexico late tonight across the north central Gulf Coast Wednesday
morning. Rich low level moisture will be in place across the
entire region on Wednesday with upper 60s to lower 70s dewpoints
common. Any low level stratus and fog that forms later tonight
will mix out quickly by mid morning Wednesday. Strong diurnal
heating is expected by late morning into the afternoon hours. This
strong heating and moist low level environment should push MLCAPE
values to between 1500-2500j/kg by early to mid afternoon. Modest
mid level height falls begin in earnest in association with the
vigorous upper low by mid afternoon across the western half of the
region. These modest height falls combined with strong heating
and low level moistening will act to erode and lift the mid level
capping inversion. At this time, much of the guidance including
the latest CAM runs suggests that the cap should sufficiently
erode and allow for the development of deep convection by mid to
late afternoon from west to east. Ingredients of moderate to
strong instability, strengthening dynamic lift, and strengthening
shear should favor all severe weather modes across the region once
deep convection initiates.
Model soundings indicate enlarged curved low level hodographs by
afternoon across much of the region with enhanced low level
effective storm relative helicity. The combination of enhanced low
level helicity, moderate to strong instability, and increased
contributions of large scale ascent attendant to a cyclonically
curved mid and upper level jet should allow for the development of
scattered discrete supercell thunderstorms by mid to late
afternoon. Any supercell that forms will have the potential to
produce tornadoes, a few which may be strong, large hail up to
golfball size, and damaging wind gusts in excess of 70 mph. The
timing of greatest potential for discrete supercells will be from
2 pm onward and this continues ahead of the main line of broken
supercells associated with the front, which moves through
overnight.
Even along the front, deep layer shear vectors remain aligned
orthogonal to the initiating boundary which tends to favor a
broken line of supercells along the front, with storms potentially
remaining more separated. This is difficult to discern this far in
advance as storm interactions and stronger forcing aloft may tend
to favor an eventual upscale growth to convection. But this
transition may take some time to become linear, if it ever does,
considering the orientation of the deep shear vectors. Regardless,
the threat for tornadoes, some which may still be strong, along
with large hail and damaging winds will continue through the
night. This may become increasingly dangerous as low level winds
strengthen further combined with the inherent dangers of
nocturnal tornadoes.
Low level southerly winds will increase by mid morning and persist
through the afternoon into Wednesday night. A wind advisory will
be in effect from 15z Wednesday through 12z Thursday. In
addition, as moist low level overspreads the colder waters of our
marine areas, dense fog will likely again form overnight and
persist into Wednesday morning. A fog advisory will be issued for
our coastal areas and marine zones from 03z Wednesday through 15z
Wednesday.
The severe weather threat will gradually end across eastern areas
around or just after sunrise Thursday morning. /JLH
&&
.SHORT TERM /Thursday Through Friday night/...High pressure will
build in behind the departure of the mid week system.
For temperatures, have leaned towards the physical model
representation of the cooler air moving over the forecast area
Thursday as a start, with most statistical models not able to
effectively handle the cold air influx starting Thursday afternoon.
Thursday night, have went a bit above guidance, with stronger
winds overnight helping to temper overnight radiational cooling.
The result is high temperatures Thursday ranging from the upper
60s to near 70s along and northwest of the Alabama River to mid
70s over the western Florida panhandle. Low temperatures Thursday
night are expected to range from the mid to upper 40s over most
inland portions of the forecast area to the low 50s along the
immediate coast. /16
&&
.EXTENDED TERM /Saturday Through Tuesday/...A very high level of
confidence for a cool and dry pattern. Just a little over half of
the period (Friday through early Sunday) a deep mid- and upper
trough propagates eastward over and just to the east of the area.
Strong surface high pressure builds coincident and forces both cold-
and dry-air advection through midday Saturday. The manner in which
the surface high builds, surface winds quickly become easterly on
Sunday and veer southeasterly on Monday and low level moisture
values begin creeping upward again in both a weak warm air and
positive moisture advection pattern - so, a very short-lived
residence time for the cooler air, but otherwise, uneventful
'chamber of commerce-type' sensible weather region-wide. Sunrises
and sunset each day should be absolutely beautiful. Highs int he 60s
Friday, Saturday and Sunday moderating to the 70s on Monday.
Overnight lows in the 40s moderating to the 40s (inland) and lower
50s (coast) by Monday morning. /23 JMM
&&
.MARINE...A Dense Fog Advisory has been issued for Mobile Bay, the
Mississippi Sound, Perdido Bay, and the Alabama Gulf waters out 20
NM through 1 PM today. Low visibility to one nautical mile or less
will make navigation difficult. If you must navigate, proceed with
caution, use proper fog signals, and make sure all running lights
are on. Patchy to areas of dense fog are likely again tonight as a
surface ridge across the eastern Gulf continues to bring light to at
times moderate onshore flow through mid week. A cold front is
expected to move across area waters late Wednesday night into
Thursday, with winds and seas increasing beginning Wednesday
morning. In addition, strong to severe storms are becoming
increasingly likely Wednesday through Wednesday night. Moderate to
strong westerly then northwesterly flow will then follow for
Thursday and Friday, becoming northeasterly over the weekend. /22
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 7 PM CDT this evening for ALZ051>058.
High Rip Current Risk through late Thursday night for ALZ265-266.
FL...High Rip Current Risk through late Thursday night for FLZ202-204-
206.
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ067.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Mar 16, 2:00 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
200 PM CDT Tue Mar 16 2021
ALZ058-161915-
Crenshaw AL-
200 PM CDT Tue Mar 16 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CRENSHAW COUNTY UNTIL 215 PM CDT...
At 200 PM CDT, the strong thunderstorm was located near Grady, or 9
miles southwest of Meadville, moving east at 30 mph.
Wind gusts of 45 to 55 mph will be possible with this storm.
Locations impacted include...
Petrey and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3179 8638 3196 8641 3197 8640 3203 8641
3204 8640 3205 8640 3205 8630 3197 8630
3197 8620 3196 8619 3190 8617 3186 8618
3183 8618 3181 8620 3179 8620 3179 8615
3178 8615
TIME...MOT...LOC 1900Z 260DEG 28KT 3194 8621
CGALLocal storm report, Mar 16, 2:34 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
234 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD ALBERTA 32.23N 87.41W
03/16/2021 WILCOX AL EMERGENCY MNGR
REPORT OF WATER COVERING ROAD ALONG CR29 IN
THE ALBERTA AREA.
&&
JEHLocal storm report, Mar 16, 2:38 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
238 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD 3 E KIMBROUGH 32.03N 87.52W
03/16/2021 WILCOX AL EMERGENCY MNGR
FLASH FLOODING ON WILLIE POWELL RD NEAR THE
INTERSECTION OF HWY 162.
&&
JEHLocal storm report, Mar 16, 2:55 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD PENNINGTON 32.21N 88.05W
03/16/2021 CHOCTAW AL EMERGENCY MNGR
ONGOING FLASH FLOODING WITH WATER COVERING
THE ROADWAY HAS RESULTED IN CONTINUED ROAD
CLOSURE.
&&
JEHLocal storm report, Mar 16, 3:00 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 2 SE PENNINGTON 32.19N 88.04W
03/16/2021 CHOCTAW AL EMERGENCY MNGR
ONGOING FLASH FLOODING ON WALLACE MCNEELY
RD. WITH WATER COVERING THE ROADWAY HAS
RESULTED IN CONTINUED ROAD CLOSURE.
&&
JEHSpecial weather statement, Mar 16, 5:07 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Mobile AL 507 PM CDT Tue Mar 16 2021 ALZ051-052-MSZ067-162245- Choctaw AL-Washington AL-Wayne MS- 507 PM CDT Tue Mar 16 2021 ...A DEVELOPING INTENSE THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND SOUTHEASTERN WAYNE COUNTIES UNTIL 545 PM CDT... At 506 PM CDT, the strong thunderstorm was located over Clara, or 7 miles southwest of Waynesboro, moving east at 30 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Waynesboro, Clara, Millry and Buckatunna. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3149 8879 3164 8878 3177 8830 3150 8829 TIME...MOT...LOC 2206Z 261DEG 25KT 3160 8873
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 12:36 AM CDT | Special Weather Statement | MOB | Choctaw | 39 min |
| Mar 16, 1:17 AM CDT | Special Weather Statement | MOB | Choctaw | 43 min |
| Mar 16, 1:38 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 52 min |
| Mar 16, 2:31 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 28 min |
| Mar 16, 3:44 AM CDT | Marine Dense Fog Advisory | MOB | 9 hr | |
| Mar 16, 3:52 AM CDT | Special Weather Statement | MOB | Choctaw | 23 min |
| Mar 16, 4:24 AM CDT | Special Weather Statement | MOB | Wilcox | 66 min |
| Mar 16, 4:40 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 30 min |
| Mar 16, 5:48 AM CDT | Special Weather Statement | MOB | Wilcox | 27 min |
| Mar 16, 9:24 AM CDT | Flash Flood Warning | MOB | Choctaw, Clarke | 8 hr |
| Mar 16, 9:29 AM CDT | Flash Flood Warning | MOB | Wilcox | 8 hr |
| Mar 16, 10:10 AM CDT | Special Weather Statement | MOB | Clarke | 50 min |
| Mar 16, 10:41 AM CDT | Special Weather Statement | MOB | Clarke | 49 min |
| Mar 16, 11:09 AM CDT | Special Weather Statement | MOB | Wilcox | 51 min |
| Mar 16, 11:28 AM CDT | Flash Flood Watch | MOB | Butler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 2 more | 12 hr |
| Mar 16, 11:42 AM CDT | Special Weather Statement | MOB | Wilcox | 48 min |
| Mar 16, 12:11 PM CDT | Special Weather Statement | MOB | Butler | 34 min |
| Mar 16, 12:47 PM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 58 min |
| Mar 16, 1:11 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 49 min |
| Mar 16, 2:00 PM CDT | Special Weather Statement | MOB | Crenshaw | 15 min |
| Mar 16, 4:47 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington, Wilcox | 6 hr |
| Mar 16, 4:48 PM CDT | Marine Dense Fog Advisory | MOB | 17 hr | |
| Mar 16, 4:48 PM CDT | Small Craft Advisory | MOB | 5 days | |
| Mar 16, 4:53 PM CDT | Dense Fog Advisory | MOB | Baldwin, Mobile | 17 hr |
| Mar 16, 4:53 PM CDT | Wind Advisory | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 28 hr |
| Mar 16, 3:51 PM CDT | Flash Flood Warning | MOB | Wayne | 6 hr |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.